My mother-in-law is 81 and there is quite a history of longevity in her family. She has been living on her own since her youngest daughter moved into her own place 25 years ago. A little over 2 months ago, her 92-year-old since became suddenly ill and subsequently passed away. My mother-in-law was able to attend her funeral with us 200 miles away and she was also able to see her sister one last time before she died.
Since the funeral, it seems she hasn't been taking care of herself the way she had before her sister's sudden illness. She's been very concerned that her Crohn's disease has flared up again and it seems, as a result, that she hasn't been eating. She became very anemic, so started taking her to her doctor's for iron infusions but she didn't seem to get any stronger. In fact, she started spending most of her days in bed. She attended Thanksgiving on her own but one of her children drove her to the family gathering at Christmas.
Then, a couple weeks ago, she didn't answer her phone when we called. My husband went to check on her and found her sitting on the floor in the bathroom, unable to get up. He took her to the emergency room where some blood tests were done. She was very dehydrated but her potassium and her sodium were both very low. She also had a very severe UTI. She was admitted to the hospital where we later learned that her phosphorus was also low.
One thing that was very disturbing to us was the change in her mental status. She knew where she was, her date of birth, and most other things she was asked but she seemed very confused nevertheless. She was doing okay in the hospital for the first day or so but then, according to her roommate, she had an episode of severe confusion where she thought she was at home and became worried about whether the basement door was locked.
She was discharged to a skilled nursing facility a couple days later but with some new medications she hadn't had before, including Aricept and Seroquel. I don't know what her blood chemistries were at discharge, but I would presume everything was within normal limits or she wouldn't have been discharged. She seems even more confused than she did before and, while her spirits are up, she seems very unsure about herself.
My big concern is that her problems at admission were secondary to how she was dealing with her grief following the loss of her sister, but not recognized as such. I can't imagine how she wouldn't be confused given her electrolyte status and I've been told that a severe UTI in the elderly also has that effect. It troubles me that she seems to be being treated for dementia when, as a family member, it seems more to me like depression or some sort of grief reaction that she isn't recognizing. My other concern is that some of the new medications could keep her feeling confused masking how the clearing of her infection and the normalization of her electrolytes could be helping.
As a family member, I don't know what kinds of questions to ask about these things or even to whom those questions would be directed. As an in-law, it would seem that any such questions would be more appropriate coming from my husband, but I need to figure out what questions to ask before he and I can adequately discuss the matter. I'm really concerned that her grief/depression is being overlooked and inappropriately being treated as dementia - but maybe I'm wrong in just in denial myself! I will certainly appreciate any thoughts that anyone here might offer. Thanks!
It is apparent that you love your mother-in-law and want to help her. It is hard to not have control in situations like yours. I thought yoiu expressed your concerns very well. Tell your hubby exactly what you feel. If he goes with getting a second opinion, like from a psychiatrist, that would satisfy your concerns. If not, research the meds, what is expected from them, what are the side effects, how is she responding. After an agreed upon amount of time, giving the meds time to work, reevaluate the possibility of a Psyc evaluation.
I'm happy to be able to say that this issue seems to have become resolved pretty much along the same lines as you suggested. There was a meeting in my mother-in-law's room about a week after she arrived at the rehab center to discuss her progress. I had discussed my concerns with my hubby and done a bit of research beforehand, so he brought up some questions about her meds at the meeting. He asked about whether the Seroquel was for depression and the answer, of course, was no but no one offered any additional information about it. So he asked if I had questions that I wanted to ask about it, so I asked if it was for agitation. They said yes but that it takes at least two weeks "to work." Seeing that she had been taking it for barely a week, I asked if the agitation was still a problem and they said no.
The great news is that the Seroquel was discontinued the following day and, by the time she was discharged from the rehab center, the Aricept had been discontinued as well. In fact, she was taking fewer meds overall than she had been before she was taken to the hospital.
She had been seen by someone she refers to as a "counselor" at times in the past. A couple days ago, she told me that she had made an appointment to see her for a couple of visits - which I thought was great! She told me that she plans to only see her for a couple of visits because the counselor had told her in the past that her main problem is that she "just doesn't do well with winter." I'm sure her counselor will recommend more visits if she needs them, though.
So things haven't proceeded in exactly the order that you suggested, but it's reassuring that you wrote what you did. While the steps followed were in a different order, they were still the same steps - and I appreciate that you took the time to suggest them.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.